Wildfire, Okanogan Valley
- When
- September 1, 3:30 PM PST to September 3, 5:00 PM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Newspaper
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
A wildfire of unknown cause burned approximately 310 acres just east of Malott, which closed Highway 97 for more than seven hours. Temperatures into the 90s on the afternoon of September 1st followed by estimated winds of 10 to 20 mph during the evening hours of the 1st and morning hours of the 2nd helped spread the fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A wildfire of unknown cause burned approximately 310 acres just east of Malott, which closed Highway 97 for more than seven hours. Temperatures into the 90s on the afternoon of September 1st followed by estimated winds of 10 to 20 mph during the evening hours of the 1st and morning hours of the 2nd helped spread the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 1, 3:30 PM PST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 430 PM PDT TUE SEP 1 2009 .SYNOPSIS... A DEEP TROUGH OF LOW PRESSURE WILL REMAIN OFF THE COAST THROUGH WEDNESDAY. A WEAK DISTURBANCE WILL SHIFT NORTHWARD IN THIS FLOW TRIGGERING ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. DRIER AIR WILL THEN TEMPORARILY MOVE INTO THE REGION ON WEDNESDAY. COOLER TEMPERATURES AND A CHANCE FOR SHOWERS IS EXPECTED OVER THE WEEKEND AS THE TROUGH BEGINS TO SHIFT INLAND. && .DISCUSSION... TONIGHT THROUGH FRIDAY...WATER VAPOR SATELLITE SHOWS A CLOSED LOW ALONG 140W OFF THE WASHINGTON COAST. THIS IS PLACING THE INLAND NW IN A WARM SOUTH TO SOUTHWEST FLOW AHEAD OF THE LOW. TONIGHT AND WEDNESDAY....A WEAK SHORT WAVE WILL BE TRACKING THROUGH THE AREA THROUGH THIS EVENING. AS OF EARLY THIS AFTERNOON THE SHORT WAVE WAS LOCATED OVER SOUTH CENTRAL AND SW WASHINGTON...AND WILL TRACK NORTHEAST INTO THIS EVENING. WEAK LIFT WITH THIS WAVE...IN COMBINATION WITH ELEVATED MOISTURE AND INSTABILITY WILL TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS NORTH AND EAST OF THE COLUMBIA BASIN...INCLUDING THE EAST SLOPES OF THE NORTH WASHINGTON CASCADES. LAPS ANALYSIS SHOWS THESE AREAS UNCAPPED THIS AFTERNOON WITH CAPES OF 500-1000 J/KG. WITH VISIBLE SATELLITE SHOWING CUMULUS DEVELOPING OVER THE MOUNTAINS AND AN AREA OF MID LEVEL ACCUS OVER THE COLUMBIA BASIN MOVING NORTH...IT IS LIKELY THAT THUNDERSTORMS WILL DEVELOP BY THIS EVENING. SOME DRIER AIR BEHIND THE SHORT WAVE MOVES OVER THE AREA OVERNIGHT INTO WEDNESDAY WHICH SHOULD ALLOW FOR DRY CONDITIONS OVER ALL AREAS OF EASTERN WA/N IDAHO. WED NGT/THURSDAY...THERE IS GOOD MODEL AGREEMENT THAT THE CLOSED LOW OFF THE COAST WILL EJECT NORTHEAST INTO BRITISH COLUMBIA. THERE ARE TWO AREAS TO WATCH AS THIS OCCURS. ONE AREA IS OUT AHEAD OF THE LOW THE GFS AND NAM TRACK AN AREA OF ELEVATED MOISTURE/INSTABILITY FROM NE OREGON INTO EASTERN WA AND N IDAHO. NO QPF IS BEING GENERATED IN THE MODELS FROM THIS...AND INSPECTION OF FCST SOUNDINGS SUGGEST MORE LIKELY JUST PASSING MID LEVEL ACCUS CLOUDS AS INSTABILITY IS CONFINED TO A SMALL LAYER FROM 600-450MB. CLOSER TO THE MAIN LOW PASSAGE...MODELS TRACK AN AREA OF STRONGER FORCING AND LIFT ACROSS THE EAST SLOPES OF THE NORTH WA CASCADES ESPECIALLY CLOSER TO THE CANADIAN BORDER. THE STRONGEST LIFT AND MOISTURE PASS NORTH INTO CANADA...SO CHANCE POPS WERE MAINTAINED FOR THE EAST SLOPES OF THE NORTH WA CASCADES. ELSEWHERE A DRY SLOT FROM THE LOW PASSES THROUGH WHICH SHOULD KEEP CONDITIONS DRY. HOWEVER THERE WILL BE AN INCREASE IN WINDS WITH LOCALLY BREEZY CONDITIONS. 850MB TEMPS ALSO COOL OVER THE AREA ON THURSDAY TO NEAR 15-17C...SUPPORTING HIGH TEMPS FALLING INTO THE UPPER 70S TO MID 80S IN THE VALLEYS. THURSDAY NIGHT AND FRIDAY...AN INFLUX OF STABLE AIR MOVES IN BEHIND THE TROUGH PASSAGE ON THURSDAY WHICH WILL FAVOR DRY CONDITIONS THU NGT AND FRIDAY. IN ADDITION MODELS HAVE TRENDED SLOWER WITH THE NEXT APPROACHING SYSTEM SO THE FORECAST ON FRIDAY WAS DRIED OUT FOR ALL OF THE AREA. JW FRIDAY NIGHT THROUGH TUESDAY...RECENT MODEL RUNS SHOW A SLOWING OF THE ONSET OF INCOMING LARGE CLOSED LOW AND ITS ASSOCIATED TROF PASSAGES THUS THE THE COOLING TREND AND INCREASE IN POTENTIAL FOR UNSETTLED WEATHER HAS BEEN DELAYED APPROX 18 HOURS OR SO AND IS NOW MORE APPARENT FROM SATURDAY INTO MONDAY. HINT OF VERY MINOR SHORTWAVE RIDGING ON TUESDAY INTERRUPTS THIS TREND AND ALLOWS FOR A DECREASE IN POPS AND SOME WARMING HOWEVER THE LATEST GFS DELAYS THIS RIDGING UNTIL TUESDAY NIGHT SO AS A COMPROMISE WILL KEEP TUESDAY UNSETTLED BUT WITH AN EVER SO SLIGHT DECREASE IN POPS. LATEST 12Z ECMWF SHOWS MORE DELAY WITH ONSET OF TROF AND WOULD ALLOW FOR SATURDAY TO BE THE WARMEST/DRIEST DAY FOLLOWED BY UNSETTLED WEATHER STARTING SATURDAY NIGHT...AND THIS MIGHT BE THE WAY TO GO BUT FOR NOW WILL WAIT FOR MORE GFS RUNS TO SHOW A SIMILAR DELAY AND PERHAPS THE MID SHIFT MIGHT TAKE A LOOK AND FOLLOW THIS COURSE OF ACTION. /PELATTI && .AVIATION... DESPITE ISOLATED -TSRA PRIMARILY CONFINED OVER AND NEAR THE MOUNTAINS WHICH IS EXPECTED TO DISSIPATE BY 06Z TONIGHT VFR CONDITIONS WILL CONTINUE AT THE TAF SITES THROUGH 00Z THURSDAY. THE BULK OF THE ACTIVITY STILL EXPECTED TO REMAIN NORTH OF TAF SITES. /PELATTI && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 60 90 61 78 52 81 / 10 0 10 10 0 0 COEUR DALENE 59 90 62 78 51 81 / 10 0 10 10 0 0 PULLMAN 54 90 57 79 47 82 / 10 0 10 10 0 0 LEWISTON 64 95 64 84 56 87 / 0 0 10 10 0 0 COLVILLE 55 94 55 83 48 83 / 20 10 10 10 0 0 SANDPOINT 54 86 54 78 44 79 / 20 10 10 10 0 0 KELLOGG 56 88 61 76 50 81 / 10 10 10 10 0 0 MOSES LAKE 57 92 59 82 50 83 / 10 0 10 10 0 0 WENATCHEE 63 92 64 81 57 81 / 0 0 10 10 0 0 OMAK 57 93 60 82 52 83 / 20 0 10 20 0 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 553 AM PDT TUE SEP 1 2009 IDZ001>004-026-027-WAZ031>038-041>044-021300- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 553 AM PDT TUE SEP 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196813.